Nebraska, 2012

Hail and Damaging Winds in Nebraska, June 14 to 15, 2012

June 14 to 15, 2012 · NWS OAX · 16 events in 8 counties and zones

Thunderstorms developed late in the afternoon of June 14th along and ahead of a cold front that moved into eastern Nebraska. Temperatures in the 90s ahead of the front combined with dew point temperatures in the mid 60s to near 70 and created moderately unstable conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed late in the afternoon of June 14th along and ahead of a cold front that moved into eastern Nebraska. Temperatures in the 90s ahead of the front combined with dew point temperatures in the mid 60s to near 70 and created moderately unstable conditions. The thunderstorms developed into a line producing large hail and training of the cells brought areas of heavy rain. Areas of damaging winds also occurred in the line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 2:20 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 14, 2:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU JUN 14 2012

.SHORT TERM...TONIGHT.

LATEST WATER VAPOR IMAGERY AND SUBJECTIVE MORNING UPPER AIR
ANALYSIS INDICATE A COUPLE OF WEAK IMPULSES MOVING ACROSS THE
CENTRAL ROCKIES AND INTO THE CENTRAL PLAINS TODAY. TAIL END OF NRN
PLAINS COLD FRONT HAS NOW PUSHED INTO OUR FAR NWRN CWA WHERE
CONVECTION SHOULD BEGIN TO DEVELOP LATER THIS AFTERNOON. AIRMASS
AHEAD OF THIS COLD FRONT CONTINUES TO DESTABILIZE WITH MOIST
ADVECTION AND DAYTIME HEATING. BULK OF PREVIOUS FORECAST IS RIGHT
ON TRACK BUT DID ADD MENTION OF HEAVY RAINFALL FOR TWO REASONS.
THE FIRST BEING THE RICH THETA-E AIRMASS ACROSS THE REGION WITH
PW'S FORECAST AROUND 1.50-1.90". THE SECOND REASON IS BECAUSE OF
THE SLOW NATURE OF ANTICIPATED STORM MOTION. HPC HAS PUT THE AREA
IN A SLIGHT RISK FOR EXCESSIVE RAINFALL.

KERN

.LONG TERM...FRIDAY THROUGH THURSDAY.

MAIN FORECAST CONCERNS WILL FOCUS AROUND TIMING AND COVERAGE OF
CONVECTION OVER THE NEXT SEVERAL DAYS.

MAIN BELT OF MID/UPPER TROPOSPHERIC WESTERLIES EXTENDS FROM THE
PACIFIC NORTHWEST INTO THE WESTERN GREAT LAKES REGION. MAIN CHUNK OF
ENERGY (WITH 500 MB HEIGHT FALLS ESTIMATED AT AROUND 70 METERS) WAS
PUNCHING EAST/NORTHEAST ACROSS MANITOBA AND NORTH DAKOTA. THAT
FEATURE WILL CONTINUE TO MOVE AWAY FROM THE REGION. A RIDGE ALOFT
STRETCHED FROM TEXAS TOWARD THE OHIO VALLEY. PATTERN WILL BE
CHANGING THROUGH SATURDAY...AS A CUTOFF LOW FORMS OVER SOUTHERN
CALIFORNIA FRIDAY THEN DROPS SOUTH. A FAIRLY STRONG SHORTWAVE WILL
BE MOVING FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS ON
SATURDAY. THIS WILL HELP DRIVE A COLD FRONT THROUGH THE REGION.

FRIDAY...MODELS INDICATE A FRONTAL BOUNDARY IN THE AREA WITH
FAIRLY HIGH MOISTURE IN PLACE (850 MB DEWPOINTS MOSTLY 10-15 C AND
PRECIPITABLE WATER VALUES MOSTLY 1.25 TO 1.50 INCHES). HAVE KEPT
POPS FROM 20-50 PERCENT. COMBINATION OF PARAMETERS SEEMS MOST
FAVORABLE FOR THE SOUTHEAST 1/2 OF THE AREA. PRECIPITABLE WATER
INCREASES TO OVER 1.50 INCHES FRIDAY NIGHT AND BUMPED POPS UP TO
THE 20-60 PERCENT RANGE FOR ALL OF THE AREA. POTENTIAL STORMY
PATTERN REMAINS IN PLACE SATURDAY...THEN AS FRONTAL BOUNDARY SAGS
SOUTH SATURDAY NIGHT FOCUS MOVES MORE DOWN INTO MISSOURI AND
KANSAS.

FARTHER OUT...THERE IS STILL PRETTY GOOD MODEL AGREEMENT WITH THE
LARGE SCALE PATTERN.  VERY FAST NEARLY ZONAL FLOW AT 500 MB SHOULD
BE IN PLACE BY SATURDAY NIGHT FROM THE NORTH PACIFIC INTO THE
NORTHERN ROCKIES. AT THE SAME TIME A RIDGE WILL BE OVER THE SOUTHERN
PLAINS. THIS FLOW WILL BUCKLE (VERY STRONG ZONAL FLOW/HIGH INDEX
PATTERN USUALLY CAN NOT LAST FOR LONG) BY SUNDAY NIGHT...WITH A
TROUGH FORMING FROM WESTERN CANADA INTO THE CENTRAL ROCKIES. AT LOW
LATITUDES...FLOW WILL BE RETROGRESSIVE. NET RESULT SHOULD BE FOR A
SOMEWHAT ACTIVE PERIOD FOR THE EARLY AND MID PART OF NEXT WEEK. FOR
THE PERIOD FROM MONDAY INTO WEDNESDAY HIGHS SHOULD BE IN THE MID 80S
TO LOWER 90S WITH LOWS IN THE MID 60S TO LOWER 70S. SLIGHTLY COOLER
CONDITIONS ARE EXPECTED BY THURSDAY AS THE TROUGH LIFTS MORE INTO
MINNESOTA AND THE WESTERN GREAT LAKES REGION.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOFK...KOMA AND KLNK.

MAIN FORECAST CHALLENGE IS ONSET OF CONVECTIVE ACTIVITY LATER THIS
AFTERNOON AND OVERNIGHT. VFR CONDITIONS ARE EXPECTED UP UNTIL
TSTM ACTIVITY MOVES OVER SITES. EXPECT GUSTY SOUTHERLY SFC WINDS
TO CONTINUE UNTIL WEAKENING COLD FRONT APPROACHES. LARGE
HAIL...STRONG WINDS AND VERY HEAVY RAIN ARE EXPECTED WITH THE
PASSAGE OF THE TSTMS.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 14, 10:38 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 AM CDT THU JUN 14 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1138 AM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE
POSSIBLE OVER NORTHEAST NEBRASKA LATER THIS AFTERNOON AND WILL SPREAD
SOUTHEAST THROUGH THE EVENING ACROSS THE REMAINDER OF EASTERN
NEBRASKA AND ALL OF SOUTHWEST IOWA.

THESE STORMS WILL INITIALLY FOCUS ALONG A WEAKENING COLD FRONT
OVER NORTHEAST NEBRASKA THIS AFTERNOON. INCREASING INSTABILITY
AHEAD OF THE FRONT AND MODERATE WIND SHEAR WILL CREATE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORMS THIS AFTERNOON AND EVENING AS THEY
SPREAD SOUTHEAST. A FEW UPPER LEVEL DISTURBANCES MOVING OUT OF
THE ROCKIES WILL ENHANCE THESE THUNDERSTORMS THIS EVENING AND INTO
THE OVERNIGHT HOURS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS HOWEVER
THESE STORMS WILL ALSO BE CAPABLE OF DUMPING TORRENTIAL RAINFALL
WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES
PASSING THROUGH THE CENTRAL PLAINS WILL KEEP THUNDERSTORM CHANCES
ALIVE OVER THE OUTLOOK AREA THROUGH THE MAJORITY OF THE FORECAST
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON OR EARLY
THIS EVENING.

KERN

In the hours before

Special weather statement, Jun 14, 2:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
353 PM CDT THU JUN 14 2012

IAZ069-NEZ045-052-142130-
POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
353 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
EASTERN DOUGLAS AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 430 PM
CDT...

AT 350 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG
THUNDERSTORM NEAR MILLARD...OR 5 MILES WEST OF OMAHA...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OMAHA...CARTER LAKE...BOYS TOWN AND CRESCENT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 54 AND 72.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 11.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 448.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY AFTERNOON FOR SOUTHWESTERN IOWA AND EAST CENTRAL
NEBRASKA.

LAT...LON 4129 9570 4120 9613 4127 9619 4151 9590
      4151 9588
TIME...MOT...LOC 2050Z 247DEG 21KT 4127 9611

KERN
Special weather statement, Jun 14, 3:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
414 PM CDT THU JUN 14 2012

NEZ034-044-142200-
DODGE NE-BURT NE-
414 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DODGE AND BURT
COUNTIES UNTIL 500 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR UEHLING...OR 41 MILES
NORTHWEST OF OMAHA...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...UEHLING...CRAIG AND OAKLAND.

THIS INCLUDES HIGHWAY 77 BETWEEN MILE MARKERS 132 AND 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY AFTERNOON FOR EAST CENTRAL NEBRASKA.

LAT...LON 4176 9609 4166 9652 4174 9659 4174 9656
      4182 9656 4202 9639 4202 9633
TIME...MOT...LOC 2114Z 240DEG 20KT 4175 9649

KERN

The radar

The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 2 high wind, 1 heavy rain. Local standard time, as filed.

Hail, Butler

When
June 14, 3:15 PM CST to 3:16 PM CST
Where
Butler County, 4.32 mi NW of David City to David City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.300, -97.180

Hail up to 3/4 inch in diameter was reported from a little northwest of David City into town.

Hail, Butler

When
June 14, 3:45 PM CST
Where
Butler County, 3.12 mi E of Brainard
Measured
0.88 in hail
Reported by
Public
Coordinates
41.180, -96.940

Hail just under quarter-size was reported east of Brainard.

Hail, Butler

When
June 14, 3:55 PM CST
Where
Butler County, 4.65 mi ESE of Garrison
Measured
0.75 in hail
Reported by
Public
Coordinates
41.150, -97.090

Hail up to penny-size was observed a little east southeast of Garrison.

Heavy Rain, Saline

When
June 14, 4:00 PM CST to June 15, 5:00 AM CST
Where
Saline County, Crete
Reported by
Trained Spotter
Coordinates
40.630, -96.950

Rainfall of around 4 inches was reported north of Crete from thunderstorms from late afternoon of June 14th until the early morning hours of the 15th. The heavy rain caused the Big Blue River near Crete to get close to flood stage later on the 15th and early on the 16th.

Hail, Butler

When
June 14, 4:15 PM CST
Where
Butler County, 1.48 mi NNE of Loma
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -96.960

Rainfall of 1.80 inches fell along with hail that reached quarter-size.

Hail, Butler

When
June 14, 4:16 PM CST
Where
Butler County, Dwight
Measured
0.88 in hail
Reported by
Public
Coordinates
41.080, -97.020

Hail up to nickel-size was reported near Dwight.

Hail, Burt

When
June 14, 4:17 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.780, -96.220

Hail, Washington

When
June 14, 4:45 PM CST
Where
Washington County, 6.21 mi NE of Spiker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -96.220

Hail up to quarter-size.

Hail, Seward

When
June 14, 4:56 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -97.100

Hail up to quarter-size was reported near Seward.

Thunderstorm Wind, Saunders

When
June 14, 5:00 PM CST
Where
Saunders County, 0.69 mi N of Ceresco
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -96.650

A spotter estimated that thunderstorm outflow winds reached 60 to 70 mph.

Thunderstorm Wind, Lancaster

When
June 14, 5:08 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -96.690

A thunderstorm gust of 60 mph was recorded at the Lincoln airport. The strong winds downed some tree limbs which in turned brought down a few power lines in the Lincoln area. More than 450 LES customers lost power.

Hail, Seward

When
June 14, 5:51 PM CST
Where
Seward County, 0.52 mi E of Pleasant Dale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.780, -96.910

Thunderstorm Wind, Sarpy

When
June 14, 5:57 PM CST to 6:16 PM CST
Where
Sarpy County, 0.69 mi S of (Off)offutt Afb to 1.17 mi S of Ft Crook
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
41.110, -95.920

A thunderstorm wind gust was measured at 69 mph at Offutt AFB. Similar strength winds were estimated elsewhere near the base and the winds lasted for at least several minutes. Some tree limbs and trees were downed in the area.

Thunderstorm Wind, Sarpy

When
June 14, 6:00 PM CST to 6:05 PM CST
Where
Sarpy County, 0.86 mi NE of Papillion to 0.47 mi W of La Vista
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.180, -96.040

Thunderstorm wind gusts estimated at 65 mph or higher downed numerous large limbs and a few trees in the La Vista area. Power was lost in the area as well. Several tents set up for the Papillion Days festival in Papillion sustained damage because of the wind or because tree limbs fell on them.

High Wind, Saunders

When
June 14, 11:00 PM CST to 11:30 PM CST
Where
Saunders forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Wake-low type winds in response to a thunderstorm area that had pushed off to the southeast brought strong east to southeast winds to much of Saunders county for a period late on 14th and early on the 15th. The winds peaked a little after midnight CDT with a gust of 58 mph recorded by the Wahoo Awos.

High Wind, Burt

When
June 14, 11:00 PM CST to June 15, 12:00 AM CST
Where
Burt forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Wake-low type winds in response to a thunderstorm area that had pushed off to the southeast brought strong east to southeast winds to much of Burt county for a period late on 14th and early on the 15th. The winds peaked a little before 1 am CDT with a gust of 61 mph recorded by the Tekamah Asos.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376698, 376700, 376701, 376922, 376702, 376703, 376705, 376706, 376707, 376897, 376898, 376708, 376899, 376896, 376902, 376903.